Click-To-Call

Home » Addiction Information » How to Help Someone who Overdosed On Drugs

How to Help Someone who Overdosed On Drugs

drug overdose

Every year, the number of people dying from drug overdose increases, with males leading in the number of deaths. According to the National Institute on Drug Abuse, the number of deaths from all drugs in the U.S. has increased from over 20,000 in 2002 to over 50,000 in 2015. Almost 14,000 of the deaths in 2015 were caused by heroin overdose (which also shows a drastic increase from 2002, with only 2,000 deaths), and almost 7,000 deaths of a cocaine overdose.

By definition, drug overdose is accidentally or intentionally taking too much drug or other substance than the body can take, which leads to serious health complications, including death. People who overdose develop a high tolerance to the drug and increase the dose to reach the same effect.drug overdose

Overdose can occur after rehab, prison release or detox when the person takes the same or a higher dose after a pause. This happens because the tolerance level drops – as the person is drug-free at the moment and after the pause, the dose is the same as when the body had a higher tolerance. Overdose is also common when the person keeps on taking higher dose each time, while the drug hasn’t lost its strength in the body.

The signs and symptoms of drug overdose vary, depending on the type of drug used.

  1. Which Drugs Cause an Overdose?

Overdose can happen from any drug, not only from illegal drugs. Prescription and over-the-counter drugs can also cause an overdose. There is always the possibility of the body reacting to prescription drugs in a negative way or prescription drugs being used in the wrong way that leads to a drug overdose.

Some of the most common drugs associated with overdose are:

  • Heroin – this opioid caused the worst drug crisis in the U.S. history. Many heroin abusers don’t realize they overdosed because the overdose effects are similar to the regular heroin effects. The drug quickly travels to the brain and the person develops high tolerance and needs a higher dose to reach the sam effect, every time it takes the drug. How to know if someone that abuses heroin has overdosed? The symptoms include breathing problems (check the lips and fingernails if they are blue), weak pulse, constructed pupils, discolored tongue, dry mouth, delirium and disorientation, and muscle spasticity.drug overdose prevention
  • Pain Relievers – doctors prescribe painkillers for acute, severe pain. The most popular painkillers are Vicodin, OxyContin, and Demerol. Almost 80% of painkiller overdose deaths are unintentional. The symptoms of painkillers overdose include weak pulse, low blood pressure, difficulty breathing, lips and fingernails may turn blue, vomiting, pinpoint pupils, and nausea. Seizures, stomach spasms, and coma can also appear.

Related: Antidepressant Medication – Types, Function, Addiction, and Side Effects

  • Cocaine – the dangerous stimulant causes thousands of deaths every year. Cocaine is very addictive and can cause overdose, especially when injected in a large dose. How to know if someone that abuses cocaine has overdosed? A person that has overdosed on cocaine can have a heart attack because the drug stimulates the heart muscle and it doesn’t get enough blood. The symptoms include chest pressure or pain, increased blood pressure and pulse, agitation, anxiety, their pupils are enlarged, they have a high temperature, are confused and may have lost touch with reality. A cocaine overdose can cause tremors, kidney and muscle damage, a stroke, and even a sudden death.
  • Methamphetamine, sedatives, ecstasy, alcohol, and antidepressants are also common drugs that people overdose on. In many cases, drug overdose happens as a result of mixing more than one type of drug. For example, mixing illegal opioids with depressants or any other combination that can cause death. Everyone needs to be especially careful and read the label when taking medications after an injury or during a mental condition and strictly follow the medical advice about the dose of the medication.

Don’t Ignore Snoringdrug overdose

Snoring is common when someone overdosed and you can notice it before the overdose happens. It can last for a few hours and is associated with unconsciousness. It’s a sign of reduction in the size of the airway. In this situation, try to wake them up. Don’t confuse this snoring with sleep snoring. If they don’t wake up, call an ambulance.

Overdose epidemic is a threat to the public’s health and the increased numbers of overdose deaths show that we need to educate ourselves on the way that we can help a loved one or other person that has overdosed. Seeing someone in that condition is scary enough, but it’s important to work on preventing fatal drug overdose, especially when you know someone abuses or is addicted to drugs.

Related: Things you Shouldn’t do When Trying to Help a Loved One Overcome Drug Addiction 

Here are a few tips to deal with a person that overdosed:

1. Stay Calm

It’s hard to see a person in such condition, especially a loved one. And it’s even harder to deal with that situation without panicking. However, only thinking clearly will help you and the overdosed person in those moments. You need to stay calm, first for yourself, then for your loved one. Stay with them, and if they are conscious, assure them that everything will be okay.drug overdose

2. Call an Ambulance

If you notice shallow breathing – or no breathing at all, snoring sounds – a result of a blocked airway, no response, blue lips, blue fingertips, disorientation, sweating or extremely dry, hot skin, and unconsciousness, it is likely that the person has overdosed. If you can’t get any response and their arms and legs are floppy, don’t assume they are asleep. Call an ambulance immediately. Other than finding the person unconscious, call an ambulance if you notice seizure, chest pain, breathing difficulties, paranoia or confusion.

Related: What you Should do to Help a Loved One Overcome Drug Addiction

3. Give First-Aid

After you call an ambulance, try to give them first-aid. Get instructions from emergency operators. Check pulse, airway, breathing. If the person is breathing but unconscious, put them in the recovery position. Keep them warm, and don’t leave their side. Keep an eye on them and constantly check their vitals.

4. Put Them in the Recovery Position

The recovery position:

  • Turn them on one side
  • Place their mouth downward to drain any fluids from the airway
  • Place the chin up to keep epiglottis opened
  • Lock the arms and the legs to keep the person stable (see picture)

    drug overdose

    Image Credit: Wikipedia, By Rama

5. Gather Information

Help the person by finding out which drug it took. Try to find some evidence of drug use. Collect bottles, needles and other objects that will help the emergency team discover the type of drug. Take the person’s vomit for examination.

6. What Not to Do

  • Don’t wait until they become conscious to call an ambulance. Instead, call an ambulance immediately.
  • Don’t give them anything to drink, eat, or put them under the shower. It might cause a shock.
  • If you find them conscious, don’t let them sleep. Keep them awake.
  • Don’t expose yourself to danger. Call for help if the person gets violent.

Related: 10 Signs you Need Rehab

Drug Overdose Prevention

If you know that someone you love abuses drugs, make sure you do the necessary to prevent overdose.

  • Inform yourself and your family on drug abuse, addiction, detox, overdose etc.
  • If the person abuses opioids, buy NALOXONE and advice your loved one to use it. According to NIDA, “Naloxone is an opioid receptor antagonist medication that can eliminate all signs of opioid intoxication to reverse an opioid overdose. It works by rapidly binding to opioid receptors, preventing heroin from activating them.” The medicine is a low-cost, non-addictive, generic drug that has no negative side effects. It reverses an opiate overdose and can be injected or sprayed in the nostrils. Keep extra bottles of the medicine in your home in case your loved one doesn’t carry it around.
  • If your loved one comes from jail or rehab, warn them about the risk of overdose.
  • If your loved one is willing, attend meetings together and consider treatment.
  • Start an intervention as soon as you find out your loved one abuses drugs.

For more information please call our Addiction Treatment Helpline at (844) 439-4765. This is a Free and completely confidential call. We are available 24/7. In many cases, your health insurance company will cover 100% of the treatment cost. So please call now.

Comments are closed.